MUSCLE PAIN IN HYPERLIPIDEMICS

Share this content:

Q: What alternatives are there for hyperlipidemic patients with increased complaints of muscle pain due to statin use? Do you see good results with ezetimibe (Zetia)?
—G. Arthurs, FNP, Chester, N.Y.

A: Has the patient tried more than one statin? Generally speaking, not all statins are alike. Specifically, the degree of myalgia-type side effects (with or without creatine kinase elevation) appears to be directly related to the water solubility of the drug. The more fat-soluble drugs are metabolized in the liver and tend to produce a higher degree of myalgias. The more water-soluble drugs typically exhibit fewer drug-drug interactions (due to using a different metabolic pathway) and are better tolerated. Ezetimibe shows good results in its side-effect profile, but be aware that the degree of LDL lowering with this drug alone is typically not adequate for patients with significant dyslipidemia.
—Sherril Sego, MSN, FNP (98-1)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters